Jump to content
Squiggle

Squiggle Success at 4th attempt

Recommended Posts

Squiggle

Hello,

 

I have waited a long time to post this message, to be precise, one year, as I wanted to be sure before I wrote.  I had previously had a thread in the main forum, under the name Squiggle.  I posted there about my three failed attempts to get off Mirtazapine, the last one being in 2014.  I note that Altostrata asks for a link to be made to that previous topic but I am a technological idiot and have no idea how to do this - so please forgive that.

 

So bruised was I by the third attempt, that I waited over a year before once again trying to begin to come off.  Indeed, I never really again termed it fully coming off, merely trying to get as low as possible whilst staying well.  During that year, I gradually reduced until I was taking c. 0.1 - 0.2 mg (it's hard to be precise at that level) in a gelatine capsule each night.  I had some rough patches but nothing too bad.  One problem about waiting so long to report is that it is hard to remember the details!  I remembered the saying attributed to Samuel Beckett, "Ever tried.  Ever failed. No matter.  Try again. Fail again.  Fail better."

 

So how did I do it in the end?  Very, very slowly - it took me from Feb 2016 to July 2017 to come fully off that tiny dose.  I took all the advice that I had read about over the years from here, CITA and many other places and did it in a way that felt right to me.  I had read a lot about how the brain works and in particular fear reactions and concluded that for me, a big problem was not so much the withdrawal per se but that its effect, disrupted sleep, made my fear reaction kick in and this is what was my biggest issue.  I therefore needed to deal better with my fear so I constructed a programme, loosely based on the CITA withdrawal timetable (but over a much longer period) where I gradually replaced my nightly dose with a "placebo".  I slowly increased the frequency of the placebo doses and extended the gap between doses.  I increased the gap roughly every two months but was never rigid about the timetable - this time, I let my brain and body guide me.  What was the placebo?  It was a little ground up Magnesium Citrate (which I took at 250 mg per night anyway for menopausal issues) in a gelatine capsule.  Understand that I made these "placebos" myself and knew very well that they were fake.  Whether they really helped or not I don't know but I carried on taking them until about a month ago just in case.

 

I know that dose dropping is not recommended here but remember that this was from a microscopically small dose. Also, what I wanted to do was to precipitate gradually a degree of withdrawal symptoms so that I could practise dealing with them, knowing that the following night I could take a dose.  It worked for me.  What I actually found as the process progressed was that I noticed that on the nights I took a real dose, I slept very heavily and felt slow, sluggish and horrible the following day.  When I took the placebo, my sleep was shorter and maybe lighter but more refreshing.  I grew to hate the way I felt when I took a dose and this made it easier to finally give up.

 

I also made changes in my life.  I took up regular mindfulness meditation and became a serious practitioner of yoga.  These both helped enormously.

 

Anyway, there it is.  I am now one year off and in that year have done much, including recently qualifying as a yoga teacher.  I have menopausal sleep issues which I believe were covered by the Mirtazapine but using yoga and meditation techniques I manage these effectively.  I still take 250 mg Magnesium Citrate a night.  I have no other symptoms and am well and happy.

 

I'd like to finish by saying that I know the road can seem endless but do not lose heart if you try to come off and it doesn't work.  Every attempt is a learning experience and you can take from it and try again and eventually, as I did, you will get there.  Listen to your body and brain - I am sure that whilst we can learn a lot from each other, in the end, your path is yours alone and your experience will be different from anyone else's.  Trust and value yourself.  I wish all of you the very best for your healing.  It is possible - never doubt it.

 

 

 

 

Share this post


Link to post
Share on other sites
Hibari

Thank you for sharing your success story.  Congratulations on getting through the last phase as I know it's not easy.

 

I appreciate you sharing how you took a year off from tapering until you were ready again.   

I too was on Mirtazapine and I know exactly what you mean about the drugged state it puts you in even when it gives you sleep. 

 

After struggling to continue the taper of my last medication, Lamictal, I too am holding.  From the advice I have gotten on this site, I need to give my brain a chance to remodel.  Very tough when the med makes me feel like I am a person removed from myself.  But reading your success story gives me hope. 

 

Great to read. 

 

 

Share this post


Link to post
Share on other sites
Madeleine

Yeah!   Hip Hip Hooray!   So happy for you!  

Also so grateful to you for posting and sharing your story. I am on my 3rd attempt at coming off psych drugs  (benzos the 1st time) and 2nd tapering off zoloft.  The first time I came off zoloft, my panic responses kicked in at 2 months off when I started feeling anxiety, no doubt due to withdrawal.  And, then I panicked -- and ended up in the hospital back at square 1 on the full dose of zoloft.

I have now been tapering over a year, and am down to 65 mg from 200 mg -- doing well, but , having the occasional niggling doubts of whether success for me is truly possible --  and your story has provided me with inspiration.

Thanks so much, and I wish you much health and happiness in your future.

With very best wishes,

M. 

Share this post


Link to post
Share on other sites
marie123

Nice going Squiggle. We love success stories around here. I'm on Mirt and I hate that drugged feeling the next day. I need more energy for life, so soon it will be tapered. I've learned my lesson, and will taper off nice and slowly. Can I ask what was your original dose and timeline for withdrawal from Mirt? Thanks and congrats.

 

Marie

Share this post


Link to post
Share on other sites
mirage

@Squiggle WONDERFUL news to hear!!! I am 13 months into my ct journey from Wellbutrin 300xl. I was never told to wean. So, here I am. I am staying positive and making it my mission to fully heal and be back to having fun again. Your story gives hope to all of us. Congratulations!

Share this post


Link to post
Share on other sites
FarmGirlWorks
4 hours ago, Squiggle said:

I remembered the saying attributed to Samuel Beckett, "Ever tried.  Ever failed. No matter.  Try again. Fail again.  Fail better."

Love this! Congrats.

Share this post


Link to post
Share on other sites
Squiggle

Hello,

 

Thanks all for your comments.  I am glad that what I wrote is useful to you.

 

To Marie - My original dose was 30 mg, way back in 2010.  I began tapering it in about June 2011, having given myself 6 months after benzo withdrawal.  From there it was a story of slow steady dropping.  I regret that I ca't give you more detail than that as I cannot remember and did not keep a record of it.  I think the thing to remember is to keep it slow and the cuts small.

 

Best wishes to you all.

Share this post


Link to post
Share on other sites
Liamb123456
On 7/9/2018 at 7:17 PM, mirage said:

@Squiggle WONDERFUL news to hear!!! I am 13 months into my ct journey from Wellbutrin 300xl. I was never told to wean. So, here I am. I am staying positive and making it my mission to fully heal and be back to having fun again. Your story gives hope to all of us. Congratulations!

Mirage do you still get depression 

Share this post


Link to post
Share on other sites
mirage

@Liamb123456 no depression. My worst symptoms are dizziness and anxiety. Those two seem to fuel each other. When the anxiety ramps up the dizziness gets worse and when the dizziness gets bad, boom...up goes the anxiety! I have a feeling these two are going to stick with me for a while. I'm going to guess the worst symptoms are the last to go away. 

 

From everything I read, we have to just be patient and wait it out. Nothing else we can do. So I accept it and I plug along through each and every day. 

 

Hope you are doing well. Hang in there. 

Share this post


Link to post
Share on other sites
Liamb123456
12 hours ago, mirage said:

@Liamb123456 no depression. My worst symptoms are dizziness and anxiety. Those two seem to fuel each other. When the anxiety ramps up the dizziness gets worse and when the dizziness gets bad, boom...up goes the anxiety! I have a feeling these two are going to stick with me for a while. I'm going to guess the worst symptoms are the last to go away. 

 

From everything I read, we have to just be patient and wait it out. Nothing else we can do. So I accept it and I plug along through each and every day. 

 

Hope you are doing well. Hang in there. 

Ye we need hold on mate but did you suffer with depression atal in withdrawals from antidepressants 

Share this post


Link to post
Share on other sites
mirage

@Liamb123456 In the very beginning months of this, I had a lot of dark thoughts and feelings. I'm not sure it was actually depression. I think for me, I felt very scared. However, they were feelings I have never had and they did go away. 

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×

Important Information

By using this site, you agree to our Terms of Use.